Iowa, 2010

Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010

June 22 to 24, 2010 · NWS DMX · 47 events in 14 counties and zones

A very unstable airmass was in place over Iowa during the late afternoon and evening of the 22nd. Surface temperatures warmed into the upper 80s to low 90s over much of the state with dew point temperatures rising into the mid 70s to low 80s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$102,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the late afternoon and evening of the 22nd. Surface temperatures warmed into the upper 80s to low 90s over much of the state with dew point temperatures rising into the mid 70s to low 80s. CAPE values increased to over 6000 J/kg over the southern half of the state with lifted indices around -12 C. Deep moisture flowed into the state both at low levels as well with the presence of a prominent tropical feed on the water vapor satellite imagery. Precipitable water values increased to 1.8 to 2.2 inches over southern Iowa as moisture pooled. Significant shear was present with effective shear of 45 to 60 kts over northern Iowa. Downdraft CAPE was over 1000 J/kg, while the available CAPE in the -10 to -30 C layer of the atmosphere was in the 800 to 1200 J/kg range. Hail was somewhat limited however with the freezing level between 14,500 and 15,500 feet. Temperatures at the 700 mb level rose to +15 C over southwest Iowa by evening. A strong upper level shortwave lifted northeast out of Colorado during the overnight into the early morning hours of the 22nd into the 23rd. A cold front approached Iowa from the northwest and moved into the northwestern counties by sunrise on the 23rd. Thunderstorms were slow to develop initially due to a strong cap in place over the state. After sunset, explosive development took place over northwest into north central Iowa. Several tornadoes touched down over northern Iowa. None of them were on the ground for an extended period of time however. One touched down in the Sac City area of Sac County, another in Humboldt west of Humboldt. A third tornado was on the ground for a few minutes in the Eagle Grove area. A brief touchdown occurred in Franklin County north of Iowa Falls. A tornado touched down just west of Tripoli. It obliterated an abandoned barn with a brief touchdown. The tornado was one of the stronger of the day at EF1 strength. Funnel clouds were numerous in spite of the darkness due to the vivid lightning and the ability to see them. There were several hail reports, with some of the hail reaching golf ball in size in Winnebago and Kossuth Counties. High winds were a more significant problem with the event as it developed in to an upscale MCC. Numerous reports of downed trees and power lines were received. A semi was overturned on I-35 at milepost 154 by high wind, with another 10 miles farther north. Damage to homes and barns was reported in Bremer and Black Hawk Counties as well. One storm produced a narrow microburst just west of Tripoli with winds estimated at 95 to 100 MPH based on a NWS storm survey. Three homes were damaged with 2 of them serious. Some outbuildings were also damaged by this microburst. The storms also produced very heavy rainfall. Flash flooding took place in several counties, including Wright, Franklin, and Palo Alto. Extensive street flooding took place in Clarion in Wright County with power out in most of the city. In addition, U.S. Highway 69 and Iowa Highway 3 were under water. U.S. Highway 18 was overtopped by high water in 2 places between Spencer and Emmetsburg in Palo Alto County. Roads were under water near Sheffield in Franklin County. Rainfall was heavy with amounts of 4 to 7 inches reported in a band extending from eastern Palo Alto, through Humboldt and Wright Counties, into Franklin County. Heavy rain flooded roads and resulted in evacuations in the town of Dumont in Butler County. The rain fell in just a few hours time. Following the flash flooding, areal flooding continued in parts of the area with highways remaining closed. Some local flooding was also reported in Warren County, east of the Carlisle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:51 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 22, 5:51 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUN 22 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLEX FORECAST FOR TONIGHT...WITH POTENTIAL FOR SEVERE THROUGH THE
EVENING HOURS AND POSSIBLY OVERNIGHT.  HEAVY RAINFALL ALSO LIKELY
FROM THE SYSTEM EJECTING OUT OF COLORADO LATE THIS AFTERNOON DUE TO
STRONG UPPER LEVEL WINDS AND FORCING...COMBINED WITH MUCH STRONGER
LL JET TONIGHT INCREASING TO 45 TO 50 KTS INTO THE WARM FRONTAL
BOUNDARY AFT 06Z. DAYTIME CONVECTION HAS BEEN MUTED SO FAR DUE TO
VARIOUS OUTFLOWS AND OLD MCS CONTAMINATION.  SFC MAPS SHOW A LOT OF
FEATURES WITH COLD FRONT CROSSING NORTHERN PLAINS HEADING
SOUTHEAST...WEAK LOW NEAR OMA WITH WARM FRONT NOW LIFTING INTO
CENTRAL IA...MAIN SFC SHORT WAVE OVER EASTERN COLORADO WHICH IS
EXPECTED TO LIFT NORTH LATER TONIGHT.  MOISTURE POOL PLAGUING MID
SECTIONS PAST 2 WEEKS REMAINS INTACT AND WILL STRONGLY FEED SYSTEM
TONIGHT.  LATE AFTERNOON VISSAT SHOWS CU POOLING IN SOUTHEAST
NEBRASKA WITH H700 FLOW AND BOUNDARIES FAVORING AN EASTWARD
TRANSLATION INTO IOWA THIS EVENING. AS SUCH...EVENING HOURS WOULD
FAVOR SOME SEVERE ALONG WITH HEAVY RAINFALL. WITH A NORTHEAST
TRANSLATION OF WARM FRONT TONIGHT...BEST MOISTURE TRANSPORT WILL
FOCUS ALONG AND NORTH OF THE BOUNDARY WITH HEAVY RAINFALL AXIS
SHIFTING OVER CENTRAL TO NORTHEAST SECTIONS OF FORECAST AREA BETWEEN
I80 AND HIGHWAY 18. MOST OF THE SOUTH CANNOT TAKE ANY ADDITIONAL
HEAVY RAINFALL...NW CAN FOR NOW...AND THE REST OF THE FORECAST AREA
IS BETWEEN 1 AND 2 INCHES PER HOUR FOR FFG. HAVE INCLUDED THE ENTIRE
FORECAST AREA IN WATCH...DUE TO COMBINATION OF HEAVY RAINFALL
POTENTIAL NORTH...AND THE PROBLEMS AREAS OVER THE SOUTH THAT CANNOT
TAKE ANY MORE RAIN FOR NOW.  FEEL THAT THE AXIS OF HEAVY RAINFALL
WILL LINE UP MAINLY BETWEEN I80 AND 18...BUT MCS MAY OUTFLOW FARTHER
SOUTH.  ANOTHER COMPLICATING FACTOR IS WHETHER A SEVERE WIND EVENT
DEVELOPS LATE TNT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF THE
FRONT...FAVORING CENTRAL SECTIONS. WITH H500 JET AND H850 LOW LEVEL
JET LATE TONIGHT...AMOUNTS OF 3 TO 5 INCHES MAY OCCUR IN THE AXIS OF
HEAVIEST RAINFALL...POTENTIALLY MORE IF BACK BUILDING. CORFIDI
VECTOR VERY WEAK OVER CENTRAL AND SOUTHERN IOWA LATER TONIGHT
THROUGH 12Z.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
CDFNT WL MAKE ITS WAY THRU THE CWA WED AND WILL BRING THE SVR THREAT
EWD WITH IT.  ONGOING TSRA WILL BE ACTIVE IN THE ERN CWA WITH IPVG
CONDS FM THE WEST DURG THE DAY.  FEEL MOST OF THE PCPN WILL BE OUT
OF THE AREA BY NOON OR SO.  ONLY EXCEPTION WILL BE THE FAR SE.  A
BRIEF BREAK IN THE ACTION FOR WED NIGHT THRU FRI AS HI PRES BLDS
INTO THE STATE.  HI PRES WL MOV OF WITH WAA SETTING IN BY SAT NGT
INTO SUN AND WILL UP POPS FOR THAT TIME FRAME.  EXPECT TO SEE THE
RESUMPTION OF MCS ACTVTY FOR LATER SAT NGT INTO SUN.  SHOULD SEE A
COUPLE DRY DAYS HEADING INTO THE FIRST PART OF NEXT WEEK.  ECMWF AND
GFS BOTH SUGGEST THE UPR RDG RETROGRADING TO THE W OF IA INTO THE
MIDDLE OF NEXT WEEK.  PREFER THE SOLNS OF PUSHING THE RDG EWD
QUICKER LIKE THE ECMWF DOES BASED ON THE PRESSENT STATE OF
MJO...SUCH THAT IT IS...AND THE -PNA THAT HAS BEEN SO PERSISTENT OF
LATE AND WILL CONTINUE INTO WK 2.

&&

.AVIATION...
23/00Z...THUNDERSTORMS ARE EXPECTED TO AFFECT IOWA THIS TONIGHT AND
INTO WED. STORMS MOVING INTO WEST CENTRAL IOWA NOW WILL BE IN KDSM
VICINITY NEXT FEW HOURS. THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
AND SOME SHOULD PRODUCE STRONG GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH IOWA ON WEDNESDAY. EXPECT WINDS TO GRADUALLY VEER FROM
SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST WITH FROPA. A FEW SCT
STORMS ARE POSSIBLE MAINLY NEAR KALO AND KOTM ARE POSSIBLE WED AFT.

&&

.HYDROLOGY...
BOTH SHORT-TERM FLASH FLOODING AND LONGER-TERM RIVER FLOODING ARE
ONGOING NOW...AND WILL REMAIN THREATS OVER AT LEAST THE NEXT COUPLE
DAYS. CONFIDENCE IN THE FORECASTS OF FLASH FLOODING AND RIVER
FLOODING REMAINS LOWER THAN AVERAGE...DUE TO UNCERTAINTY IN AMOUNTS
AND LOCATION OF THE QPF THROUGH TONIGHT.

PRESENT QPF CALLS FOR HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS THE
NORTHERN HALF OF OUR CWA. LOOKING ON THE POSITIVE SIDE...THE
NORTHERN HALF OF OUR CWA IS LESS PRONE TO FLASH FLOODING AS IT HAS
SEEN RELATIVELY LOW QPE OVER THE PAST FEW DAYS. IN CONTRAST...THE
SOUTHERN HALF OF OUR CWA IS MUCH MORE SUSCEPTIBLE TO FLASH FLOODING
BECAUSE IT HAS SEEN A LOT OF RAINFALL RECENTLY. THE 72-HR Q2
RADAR-ONLY QPE DATA SHOWS LESS THAN 1 IN HAS FALLEN N AND NE OF A
LINE THROUGH ALGONA...DES MOINES AND MONTEZUMA. QPE OF AT LEAST 1.5
TO 2 IN HAS FALLEN SOUTH OF A LINE THROUGH SAC CITY...DES MOINES AND
OSKALOOSA. CPC SOIL MOISTURE RANKING PERCENTILES SHOW THAT OUR
ENTIRE CWA IS ABOVE NORMAL...WITH SOIL WETNESS INCREASING SOUTHWARD.
THE SOUTHERN THIRD OF OUR CWA IS AT THE 95TH TO 99TH PERCENTILES.

ONE CONCERN IS THAT THE MODELS HAVE BEEN TRYING TO LIFT THE SURFACE
BOUNDARY FARTHER NORTH THAN REALITY OVER THE PAST SEVERAL DAYS. AS A
RESULT...THE HEAVY RAINFALL HAS TENDED TO OCCUR FARTHER SOUTH THAN
THE MODELS INDICATE. IF THIS DOES OCCUR THEN TONIGHT/S HEAVY
RAINFALL MAY BE DISPLACED SOUTH...AND CLOSER TO LOCATIONS WHICH ARE
MORE SUSCEPTIBLE TO SIGNIFICANT RUNOFF.

FOR LOCATIONS WHERE RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT...THOSE FLOOD WARNINGS WERE CONTINUED AND INCLUDED PROLONGED
FLOODING DUE TO THE QPF. THE NEW RIVER FORECAST GUIDANCE FOR SEVERAL
OTHER LOCATIONS CALLED FOR NEW FLOODING. AT MOST OF THOSE LOCATIONS
WE EITHER LOWERED THE FORECAST CRESTS AND/OR ISSUED A HYDROLOGIC
OUTLOOK INSTEAD OF A FLOOD WARNING...TO CALL ATTENTION TO THE
UNCERTAINTY IN THE FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 22, 2:58 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 22 2010

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS LATER THIS EVENING MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.
IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.  PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH TONIGHT.
REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS ARE
POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING THROUGH MUCH OF
THE NIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD
BE APPRECIATED.

REV

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 7 funnel cloud, 5 flash flood, 4 tornado, 3 hail, 3 flood, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Sac

When
June 22, 7:49 PM CST
Where
Sac County, 0.69 mi S of Lake View
Reported by
Storm Chaser
Coordinates
42.310, -95.050

Tornado, Humboldt

When
June 22, 8:12 PM CST to 8:15 PM CST
Where
Humboldt County, 1.13 mi S of Unique to 1.01 mi SE of Unique
Rating
EF0
Path length
0.95 mi
Path width
35 yd
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.704, -94.350

Brief tornado.

Tornado, Sac

When
June 22, 8:15 PM CST to 8:17 PM CST
Where
Sac County, 3.36 mi WNW of Lytton to 3.02 mi WNW of Lytton
Rating
EF0
Path length
0.75 mi
Path width
30 yd
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.447, -94.932

Brief tornado occurred between northeast of Sac City.

Funnel Cloud, Sac

When
June 22, 8:37 PM CST
Where
Sac County, 0.69 mi N of Lytton
Reported by
Trained Spotter
Coordinates
42.440, -94.870

Hail, Kossuth

When
June 22, 8:49 PM CST
Where
Kossuth County, 3.45 mi N of German Vly
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.330, -94.030

Thunderstorm Wind, Humboldt

When
June 22, 8:50 PM CST
Where
Humboldt County, 1.02 mi E of Dakota City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.720, -94.200

Large 100 year old 3 foot diameter tree blown over. Other smaller trees were also blown over.

Hail, Calhoun

When
June 22, 8:55 PM CST
Where
Calhoun County, Pomeroy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.550, -94.680

Hail, Winnebago

When
June 22, 8:57 PM CST
Where
Winnebago County, 0.85 mi NE of Buffalo Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.390, -93.940

Hail ranging from pea to golf ball size.

Heavy Rain, Humboldt

When
June 22, 9:00 PM CST to June 23, 4:47 AM CST
Where
Humboldt County, 5.07 mi SSW of Renwick Muni Arpt
Reported by
Trained Spotter
Coordinates
42.750, -93.980

Rainfall total since last evening was 4.7 inches.

Funnel Cloud, Humboldt

When
June 22, 9:10 PM CST
Where
Humboldt County, 2.15 mi WNW of Thor
Reported by
Trained Spotter
Coordinates
42.690, -94.090

Wedge funnel.

Funnel Cloud, Humboldt

When
June 22, 9:10 PM CST
Where
Humboldt County, 3.12 mi WNW of Thor
Reported by
Trained Spotter
Coordinates
42.690, -94.110

Large funnel west of Thor visible during lightning strikes.

Thunderstorm Wind, Calhoun

When
June 22, 9:10 PM CST
Where
Calhoun County, 4.29 mi SE of Pomeroy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.500, -94.630

Small branches blown down with power knocked out.

Tornado, Wright

When
June 22, 9:25 PM CST to 9:33 PM CST
Where
Wright County, 2.7 mi SW of Eagle Grove Arpt to 1.23 mi NW of Eagle Grove
Rating
EF0
Path length
2 mi
Path width
50 yd
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
42.691, -93.956

Storm chasers reported tornado west of Eagle Grove.

Thunderstorm Wind, Wright

When
June 22, 9:30 PM CST
Where
Wright County, Eagle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Trees and power line damage in Eagle Grove.

Thunderstorm Wind, Wright

When
June 22, 9:30 PM CST
Where
Wright County, Eagle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.670, -93.900

Tree damage reported.

Funnel Cloud, Wright

When
June 22, 9:39 PM CST
Where
Wright County, 1.02 mi E of Eagle Grove
Reported by
Trained Spotter
Coordinates
42.670, -93.880

Large funnel cloud.

Thunderstorm Wind, Wright

When
June 22, 9:48 PM CST
Where
Wright County, 2.81 mi S of Holmes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.690, -93.830

Trees and branches downed by high winds.

Thunderstorm Wind, Wright

When
June 22, 9:50 PM CST
Where
Wright County, Eagle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Trees and power lines down.

Funnel Cloud, Webster

When
June 22, 9:56 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Just west of Fort Dodge and looking north. Funnel cloud reported with a wide top wedge.

Thunderstorm Wind, Wright

When
June 22, 9:59 PM CST
Where
Wright County, Clarion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -93.730

Trees and power lines reported down in Clarion.

Thunderstorm Wind, Wright

When
June 22, 10:22 PM CST
Where
Wright County, Clarion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -93.730

Trees and power lines reported down.

Thunderstorm Wind, Crawford

When
June 22, 10:40 PM CST
Where
Crawford County, 2.56 mi W of Deloit
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.100, -95.370

Trees up to 5 inches in diameter blown down.

Thunderstorm Wind, Franklin

When
June 22, 10:50 PM CST
Where
Franklin County, 2.14 mi WNW of Coulter
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.740, -93.410

Semi blown over on I-35 at mile post 164.

Thunderstorm Wind, Wright

When
June 22, 10:50 PM CST
Where
Wright County, 2.76 mi S of Dows
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.610, -93.500

Semi blown over at mile post 154 on I-35.

Thunderstorm Wind, Franklin

When
June 22, 10:52 PM CST
Where
Franklin County, 0.86 mi SE of Latimer
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.760, -93.360

Measured by a school net site.

Funnel Cloud, Hardin

When
June 22, 11:11 PM CST
Where
Hardin County, 3.82 mi WNW of Iowa Falls
Reported by
Trained Spotter
Coordinates
42.540, -93.340

Thunderstorm Wind, Franklin

When
June 22, 11:38 PM CST
Where
Franklin County, 0.69 mi S of Geneva
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.670, -93.130

Flash Flood, Wright

When
June 22, 11:40 PM CST to June 23, 4:30 AM CST
Where
Wright County, 1.45 mi ENE of Florence to 1.88 mi NW of Cornelia
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.785, -93.843

Street flooding in Clarion. Town still without power. EM reports nearly every town in Wright County has street flooding.

Thunderstorm Wind, Franklin

When
June 22, 11:40 PM CST
Where
Franklin County, 0.69 mi S of Geneva
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.670, -93.130

Flash Flood, Franklin

When
June 23, 12:02 AM CST to 6:00 AM CST
Where
Franklin County, 0.86 mi ESE of Hampton Muni Arpt to 1.85 mi WNW of Hampton
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.724, -93.215

Highway 65 south of town was under water, with several other roads in town covered with water.

Flash Flood, Palo Alto

When
June 23, 12:20 AM CST to 6:00 AM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg to 2.08 mi SSE of Ruthven
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.110, -94.680

KICD reported that Highway 18 was under water in 2 places between Spencer and Emmetsburg.

Flash Flood, Wright

When
June 23, 12:52 AM CST to 4:30 AM CST
Where
Wright County, Clarion to 1.26 mi SSE of Olaf
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.730, -93.730

Highway 69 was under water 4 miles south of Belmond and Highway 3 was under water 1 mile west of Clarion.

Thunderstorm Wind, Butler

When
June 23, 12:52 AM CST
Where
Butler County, 0.51 mi W of Austinville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.580, -92.960

Trees blown down by high winds.

Thunderstorm Wind, Bremer

When
June 23, 1:16 AM CST
Where
Bremer County, 3.68 mi NE of Bremer
Measured
83 kt (96 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
42.800, -92.340

Three houses damaged and 2 barns down. One house was shifted on its foundation. Storm survey conclusion was these were straight line winds of about 95 MPH.

Thunderstorm Wind, Bremer

When
June 23, 1:16 AM CST
Where
Bremer County, 4.06 mi W of Tripoli
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.800, -92.330

Damage was done to a home by microburst straight line winds estimated at 95 MPH.

Thunderstorm Wind, Bremer

When
June 23, 1:17 AM CST
Where
Bremer County, 3.55 mi W of Tripoli
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.800, -92.320

Straight line microburst destroyed an old barn with winds estimated at 100 MPH.

Tornado, Bremer

When
June 23, 1:18 AM CST to 1:19 AM CST
Where
Bremer County, 3.23 mi W of Tripoli to 2.94 mi W of Tripoli
Rating
EF1
Path length
0.29 mi
Path width
35 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.804, -92.313

Tornado was about 35 miles wide with a path of 500 yards. An abandon farm building was totally destroyed.

Flash Flood, Franklin

When
June 23, 1:20 AM CST to 6:00 AM CST
Where
Franklin County, 0.86 mi SW of Sheffield to 1.2 mi WNW of Sheffield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.890, -93.210

Law enforcement reports fast moving water over roads in two places near Sheffield.

Thunderstorm Wind, Black Hawk

When
June 23, 1:25 AM CST
Where
Black Hawk County, 2.91 mi SW of Waterloo
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.470, -92.390

Large trees down, power lines down, some damage to home on Gloria Drive.

Thunderstorm Wind, Bremer

When
June 23, 1:27 AM CST
Where
Bremer County, Sumner
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.850, -92.100

Thunderstorm winds estimated between 80 and 90 MPH by survey team.

Thunderstorm Wind, Bremer

When
June 23, 1:28 AM CST
Where
Bremer County, 1.85 mi N of Sumner
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.877, -92.103

Tree down, broken window, and a propane leak.

Thunderstorm Wind, Black Hawk

When
June 23, 1:30 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.490, -92.350

Tree fell on a house.

Thunderstorm Wind, Black Hawk

When
June 23, 1:30 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.530, -92.220

Estimated wind gusts of 60 to 65 MPH.

Thunderstorm Wind, Black Hawk

When
June 23, 1:45 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Numerous trees blown down.

Flood, Wright

When
June 23, 8:49 AM CST to June 24, 1:45 PM CST
Where
Wright County, 0.51 mi E of Holmes to 2.73 mi SW of Cornelia
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -93.810

Highway 3 west of Clarion was closed due to high water over the road from Eagle Creek. Some blacktop and gravel roads throughout the county were closed by water covering the roads.

Flood, Franklin

When
June 23, 8:52 AM CST to June 24, 1:45 PM CST
Where
Franklin County, 2.76 mi N of Hampton to 3.7 mi NNW of Hampton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.790, -93.200

Highway 65 was closed north of Hampton near 180th St. due to water over the road from Otter Creek.

Flood, Butler

When
June 23, 6:33 PM CST to June 24, 1:45 PM CST
Where
Butler County, Dumont to 1.51 mi NNW of Kesley
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.750, -92.970

From Highway 3 north to the south half of town is flooding and evacuations are taking place. West Fork of the Cedar River flooding this area. Highway 3 is closed east and west of Dumont.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226366, 226404, 226402, 226367, 226379, 226384, 226380, 226381, 226373, 226368, 226369, 226385, 226407, 226386, 226472, 226370, 226387, 226388, 226371, 226389, 226390, 226391, 226392, 226393, 226394, 226372, 226383, 226374, 226382, 226375, 226376, 226377, 226395, 226396, 226474, 226476, 226477, 226378, 226397, 226478, and more.